News

Thursday January 21, 2010


Study: Low-Dose Birth Control Pills Decrease Bone Density in Young Women

By Thaddeus M. Baklinski

SEATTLE, January 21, 2010 (LifeSiteNews.com) – A new study showing a link between long-term use of oral contraceptives and a decrease in bone density in women under the age of 30 has found that the modern low-dose forms of estrogen pills have the greatest risk of harming a woman’s bone density.

The study, published in the January issue of Contraception Journal, measured bone mineral density (BMD) of the hip, spine, and whole body to analyze how both the duration of taking the contraceptive pill and the estrogen dose affected bone density in young women.

Researchers studied 606 women, aged 14 to 30, and found a 5.9 percent decrease in bone mineral density of the spine in young women taking birth control pills for longer than one year, as compared with those not taking oral contraceptives. BMD of the whole body was shown to be decreased by 2.3 percent in those taking the pill.

Low-dose estrogen pills containing less than 30 micrograms ethinyl estradiol, which include such brands as the Yaz, Yasmin, Levlen, Desogen and others, were found to cause the most bone loss in the study.

“I think the evidence is still emerging on this association, but our findings suggest that low-dose oral contraceptives with long-term use have some impact on bone density,” said study author Delia Scholes, a senior investigator at the Group Health Research Institute of Group Health Cooperative in Seattle.

Background information in the study notes that most of the estimated 12 million oral contraceptive (OC) users in the U.S. are under 30 years of age and in the critical period for bone mass accumulation. Research has shown that estrogen plays an important role in the development and maintenance of bone mass, which has caused concern since hormonal contraceptives alter the amount of estrogen a woman’s body naturally produces.

Though the research report states that the long-term impact of bone loss from oral contraceptives is unknown, or if stopping use of OCs could reverse the negative effects, the study suggests that use of the pill could lead to bone problems such as osteoporosis or fractures later in life.

Scholes states, “If oral contraceptives are indeed causing the approximately 5 percent lower spine bone density for oral contraceptive users … and if that impact is not reversed with oral contraceptive discontinuation or with other factors that may occur across the life span, a 5 percent lower bone density after menopause is associated with approximately 50 percent more osteoporotic fractures.”

This study augments earlier work showing that hormonal contraceptives negatively affect bone density.

In 2004, the United States Food and Drug Administration and the United Kingdom Committee on the Safety of Medicines cited bone mineral density loss when they issued warnings on the use of the progestin-only injectable contraceptives.

An abstract of the study is available on the Contraception Journal website here.


See related LSN articles:

Oral Contraceptives Decrease Bone Density

https://www.lifesitenews.com/ldn/2007/aug/07082705.html

Australian Woman Dies from Taking Birth Control Pill

https://www.lifesitenews.com/ldn/2008/aug/08082001.html

Another Woman Dies of Hormonal Contraceptive in Switzerland

https://www.lifesitenews.com/ldn/2009/dec/09122308.html

Comments

Commenting Guidelines
LifeSiteNews welcomes thoughtful, respectful comments that add useful information or insights. Demeaning, hostile or propagandistic comments, and streams not related to the storyline, will be removed.

LSN commenting is not for frequent personal blogging, on-going debates or theological or other disputes between commenters.

Multiple comments from one person under a story are discouraged (suggested maximum of three). Capitalized sentences or comments will be removed (Internet shouting).

LifeSiteNews gives priority to pro-life, pro-family commenters and reserves the right to edit or remove comments.

Comments under LifeSiteNews stories do not necessarily represent the views of LifeSiteNews.

0 Comments

    Loading...